Back to Ask the Diabetes Team Ask the Diabetes Team

My father recently became insulin dependent after taking a steroid shot for his shoulder. It has slowly gotten under control and we are wondering what the minimum blood sugar count should be. At the present time he is checking it 4 times per day with set limits as to when to take more shots other than the before breakfast and supper. My brother and his wife were present at the doctors, and the question recently arose between my wife and myself. We know it shouldn't go below 70 and Dad is happy when it is in the 90's because he knows he doesn't have to take any extra shots. As dad lives nearer to us than my brother we would like to know how low is the safest it should be at.


Whether the lowest safe level is defined as down to 70 or down to 90 is really not terribly important: the more important concern at the low end is whether your father is frequently becoming symptomatic of low blood sugar (sweaty, shaky, grouchy, and decreased concentration), which might lead to serious problems (if he had an insulin reaction while driving, for example). In general, with elderly patients we usually aim to keep the blood sugar safely above 90, as insulin reactions can be so serious to the elderly. Tell your dad to discuss what's safe for him with his doctor (and then to let all the kids know what was decided!).


Original posting 30 Mar 97


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.